Florida, 2018

Heavy Rain in Florida, August 29, 2018

August 29, 2018 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms with a very moist airmass with PWAT over 2 produced localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms with a very moist airmass with PWAT over 2 produced localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 29, 2:11 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 29, 2:11 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
311 PM EDT Wed Aug 29 2018

.NEAR TERM...through Tonight...

Bands of rainfall with embedded strong to pulse severe storms
will continue to edge farther inland ahead of the dominant east
coast sea breeze through this afternoon across much of NE FL. More
stable conditions generally north Homerville to Waycross to Jesup
will keep convective growth minimal through this evening. Slow
storm motion and training cells along differential heating
boundaries will cause localized heavy rainfall today, and some
taller cells will be capable of gusty wet downbursts of 40-60 mph
with some cooler air aloft with around -8 deg at 500 mb.
Convection will generally track farther west through the evening
hours with lingering stratiform after boundary mergers, and
possible a few showers popping along outflow boundaries across SE
GA and back toward the FL Atlantic coast, with lingering
stratiform rain elsewhere gradually fizzling out through midnight.
Shower and isolated thunderstorm potential will return over the
adjacent coastal waters and near the Atlantic coast early Thu
morning, while fog and low stratus are expected over much of SE GA
and the Suwannee River Valley.

Low temperatures will fall to near climo values for most areas,
but a few spots across interior SE GA and the northern Suwannee
River Valley may dip into the upper 60s before sunrise.

.SHORT TERM...Thu through Sat...

Mean layer 1000-500 mb high pressure will remain centered just
east of the Carolinas which will maintain a fairly light SE
steering flow around 10 kts over the local area. This pattern will
continue morning coastal showers and isolated storms, then higher
rain chances will transition inland through the afternoon as the
stronger east coast sea breeze develops and presses inland. The
highest daily rain chances will focus along and near the I-75
corridor late each afternoon into the early evening where sea
breeze and outflow boundaries will collide. Resultant convection
will gradually fade in coverage and intensity each evening through
midnight with a gradual drift toward the NNW. Low and mid level
instability will remain elevated each day with 500 mb temps
trending on the cooler side of climo with values -8 to -9 deg C.
This will support the potential for a few daily strong to pulse
severe storms possible capable of gusty wet downbursts of 40-60
mph, especially in the late afternoon/early evening inland with
boundary collisions. Storm coverage is expected to be elevated
inland Thu, then with some drier mid/upper level air Fri and Sat
storm coverage will be less. Late night and early morning showers
will begin to flirt near the Atlantic coast once again, while
inland fog and low stratus will develop and impact parts of inland
SE GA and the Suwannee River Valley.

Temperatures will mostly trend 1-3 degrees above normal with
highs in the lower 90s inland to upper 80s coast. Lows will trend
in the low/mid 70, but a few locations across interior SE GA and
the Suwannee River Valley could fall into the upper 60s around
daybreak.

.LONG TERM...Sun through Wed...

The persistent ridge center north of the region lifts north, with
a stronger easterly steering flow of 15-20 kts setting up over
the local area early next week. The general pattern of morning
convection moving inland from the Atlantic is expected, but with
faster easterly storm motion bringing more waves of
showers/tstorms tracking steadily east to west through the day,
with the west coast sea breeze remaining west of the local area. A
broad area of low pressure along a retrograding trough axis is
progged to approach the south FL late Sunday into Mon. The 12Z
operational ECMWF was less aggressive compared to the 00z run with
now an open wave verses closed surface low, but it did remain an
outlier as most ECMWF Ensemble model members and the GFS only
advertised a broad trough axis moving west across the FL peninsula
early next week. As this feature crosses the FL peninsula early
next week, the increase in moisture and dynamical forcing will
bring an increase in rain chances, especially across our southern
FL zones. In addition, the increase in long fetch easterly flow
will continue an elevated rip current risk at local beaches
through the Labor Day weekend.

&&

.Aviation.../18Z TAF period/...

Convection will migrate further inland through the afternoon,
then dissipate this evening. Restrictions in and near storms will
be expected, along with gusty winds. Coastal showers will be
possible Thursday morning, but the best chance for showers and
storms will be in the afternoon Thursday.

&&

.MARINE...

SE winds 10 kts with seas generally 3 ft or less will continue
over the waters through Sat with high pressure centered offshore
of the Carolinas. ESE swells increase early next week as a broad
low pressure system approaches the SE FL Atlantic coast and the
ridge axis retreats farther north. This pattern will bring a
stronger easterly flow with sustained winds nearing 15 kts by
midweek next week with sea building to near 4 ft over the outer
waters. Waves of showers and thunderstorms will continue to impact
the local waters through the forecast period, with most
convection late night and early morning, then lower rain chances
into the afternoon and early evening.

Rip Currents: Moderate risk today. Elevated risk expected through
the Labor Day weekend due to persistent onshore flow and building
easterly swells.

&&

.FIRE WEATHER...

Low daytime dispersion values Thu due to light transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  91  73  91 /  20  20  30  30
SSI  75  87  76  88 /  10  20  20  30
JAX  73  90  74  91 /  20  20  20  20
SGJ  75  87  74  88 /  20  30  20  20
GNV  72  90  73  90 /  30  60  20  40
OCF  72  90  73  91 /  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/23

In the hours before

Special weather statement, Aug 29, 11:48 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1248 PM EDT WED AUG 29 2018

FLZ032-033-037-038-291730-
Putnam FL-Inland Flagler FL-Clay FL-Inland St. Johns FL-
1248 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER...
SOUTHWESTERN ST. JOHNS...NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY
COUNTIES UNTIL 130 PM EDT...

At 1247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northwest at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Green Cove Springs, Hastings, Bostwick, Federal Point, Picolata,
Spuds and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2959 8146 2995 8185 3004 8161 2969 8134
TIME...MOT...LOC 1647Z 134DEG 10KT 2971 8145

23
Special weather statement, Aug 29, 12:51 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT WED AUG 29 2018

FLZ020-022-023-291830-
Columbia FL-Baker FL-Hamilton FL-
151 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHEASTERN
COLUMBIA AND EAST CENTRAL HAMILTON COUNTIES UNTIL 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, or 19 miles north of Raiford, moving west at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Sanderson and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3046 8268 3043 8221 3039 8220 3039 8219
      3038 8219 3025 8218 3019 8267
TIME...MOT...LOC 1751Z 088DEG 20KT 3034 8228

23
Special weather statement, Aug 29, 1:09 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
209 PM EDT WED AUG 29 2018

FLZ030>032-291845-
Union FL-Bradford FL-Clay FL-
209 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...CENTRAL UNION
AND WEST CENTRAL CLAY COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Starke, moving northwest at 15 mph.

Wind gusts up to 40 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Starke, Lake Butler, Raiford, Groves, New River, Beasley, Sampson,
Lawtey, Ellerbee and Johnstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 8231 3014 8224 3000 8200 2992 8201
      2987 8209 2999 8243
TIME...MOT...LOC 1809Z 121DEG 15KT 2998 8212

MCGINNIS
Special weather statement, Aug 29, 1:39 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
239 PM EDT WED AUG 29 2018

FLZ023-291900-
Baker FL-
239 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER COUNTY UNTIL
300 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 12 miles northwest of Raiford. This storm was nearly
stationary.

Wind gusts up to 40 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8228 3017 8228 3014 8233 3018 8246
      3029 8246
TIME...MOT...LOC 1838Z 120DEG 4KT 3020 8238

MCGINNIS
Special weather statement, Aug 29, 2:19 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT WED AUG 29 2018

FLZ020-021-GAZ162-292000-
Hamilton FL-Suwannee FL-Echols GA-
319 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE...HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Jasper to near Live Oak.
Movement was west at 20 mph.

Wind gusts up to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Live Oak, Jasper, Jennings, Suwannee Springs, Suwannee River State
Park, Blue Springs, Crossroads and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8314 3068 8313 3061 8282 3031 8282
      3025 8325 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3046 8322 3047 8324 3052 8324
      3055 8326 3059 8326 3063 8327
TIME...MOT...LOC 1919Z 090DEG 18KT 3063 8291 3031 8292

MCGINNIS
Special weather statement, Aug 29, 2:39 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
339 PM EDT WED AUG 29 2018

GAZ162-292015-
Echols GA-
339 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECHOLS COUNTY UNTIL 415
PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Statenville, moving west at 15 mph.

Wind gusts up to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8305 3076 8281 3075 8281
      3074 8279 3061 8284 3067 8313
TIME...MOT...LOC 1939Z 110DEG 13KT 3067 8291

MCGINNIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
August 29, 3:10 PM EST to 3:50 PM EST
Where
Marion County, 2.76 mi N of Chatmar
Reported by
Public
Coordinates
29.110, -82.450

A citizen measured 2.43 inches of rainfall in 40 minutes about 4 miles north of Dunnellon.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781974.